Alert archive / Maryland / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Wakefield, VA

May 22, 2001Somerset County, Wicomico County, Worcester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2001, 8:14 PM EDT for Somerset County, Wicomico County, Worcester County, Maryland. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2001, 8:14 PM EDT (00:14 UTC)
Expired
May 22, 2001, 8:45 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Somerset County, MD, Wicomico County, MD, Worcester County, MD

What was reported inside it

TimeReportWhereRemark
May 22, 8:30 PM EDTHail 0.75Princess Anne, MD
May 22, 8:30 PM EDTHail 1.25Quantico, MD
May 22, 8:30 PM EDTHail 0.75Berlin, MD
May 22, 8:30 PM EDTThunderstorm WindFruitland, MDLarge trees down.
May 22, 8:50 PM EDTHail 1.75Berlin, MD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 7:15 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2001-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2001-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 230014
SVRAKQ
MDC039-045-047-230045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
814 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTHEAST MARYLAND
  WICOMICO COUNTY IN SOUTHEAST MARYLAND
  WORCESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 845 PM EDT

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HEBRON TO 3 MILES
  NORTH OF WESTOVER...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  HEBRON AND ALLEN AT 815 PM
  FRUITLAND AND EDEN AT 820 PM
  SALISBURY AND COKESBURY AT 825 PM
  DELMAR AT 830 PM
  CHESAPEAKE HEIGHTS AND LONGRIDGE AT 835 PM
  SALISBURY-WICOMICO COUNTY AIRPORT AT 840 PM

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

$$

CULLEN
&&
LAT...LON 3847 7579 3807 7580 3808 7533 3843 7535

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:20 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 22, 5:20 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
520 PM EDT TUE MAY 22 2001

UPDATED CURRENT ZONE PACKAGE TO ADD NE NC CTYS TO SVR TSTM WATCH
276....OTHERWISE LEFT UNCHANGED.
.................................................................
INSTABILITY AXIS LOCATED SE-NW ACRS CWA WITH MAX CAPE RIC-CHO THIS
AFTN.  REAL FNT MAKING SLOW MOVEMENT ENE WITH CONVECTION INCREASING
OVR SW.  BASED ON WATCH WL MENTION SVR WRN ZNS TNGT.  NOT IMPRESSED
WITH SVR POTENTIAL OVR DELMARVA SO WL TONE WORDING DOWN THERE. FNT
SHLD BE TO COAST BY 12Z WITH UPR LOW CUTOFF OVR CNTRL U.S. UPR TROF
SHLD EJECT MINOR VORT LOBES THRU EARLY FRI WITH NEXT FNT EXPECTED
ATTM BY WEEKS END. AVN VERY AGRESSIVE WITH OMEGA THURS NIGHT/FRI AND
NOT SURE IF THIS IS REALITY ESPECIALLY WITH TEMPS NOT AS WARM.
WITH THAT MAKING SOME CHGS TO POPS/TEMPS THRU ALL PDS BUT NOTHING
MAJOR.

FCSTID = 71
SBY   58  76  54  70 /  60  30   0   0
OXB   58  71  54  68 /  60  30   0   0
ECG   65  80  60  80 /  60   0   0  30
ORF   64  76  60  80 /  50  20   0  30
PHF   60  79  55  75 /  60   0   0  30
AKQ   65  80  58  78 /  60   0   0  40
RIC   57  79  54  78 /  60   0   0  50
FVX   65  80  58  78 /  60   0   0  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SCHUMANN/HOULE

In the hours before

Local storm report, May 22, 3:03 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
303 PM EDT TUE MAY 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0k255 PM    MINERAL                   VA   1.00 INCH HAIL
05/22/01   LOUISA                         REPORTED BY MINERAL POST
                                          OFFICE.
Special weather statement, May 22, 4:30 PM EDT, 3 hours 44 minutes before
MDZ021>025-VAZ048-049-060>094-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT TUE MAY 22 2001

SEVERE THUNDERSTORM WATCH NUMBER 276 IS IN EFFECT UNTIL 1100 PM EDT
FOR THE FOLLOWING AREAS...ALL NORTHEAST NORTH CAROLINA...INCLUDING
CURRITUCK OUTER BANKS.

AT THIS TIME THE FAVORED LOCATION FOR THUNDERSTORMS TO ENTER
NORTHEAST NORTH CAROLINA WILL BE FROM THE SOUTH INTO BERTIE COUNTY
AND NORTHEST ACROSS ALBEMARLE SOUND.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF
THESE STORMS.

HOULE
Local storm report, May 22, 7:21 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
721 PM EDT TUE MAY 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    GREEN SPRINGS             VA   WIND DAMAGE
05/22/01   LOUISA                         LARGE TREES DOWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:10 PM EDTSevere Thunderstorm WarningAKQDorchester35 min
May 22, 8:48 PM EDTSevere Thunderstorm WarningAKQWorcester27 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.